Kentucky, 2018

Damaging Wind in Kentucky, August 8, 2018

August 8, 2018 · NWS PAH · 1 event in 1 county or zone

Thunderstorms along the leading edge of a fairly disorganized mesoscale convective system produced gusty winds and isolated tree damage. The storms occurred well ahead of a cold front that extended from the Great Lakes to the southern Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms along the leading edge of a fairly disorganized mesoscale convective system produced gusty winds and isolated tree damage. The storms occurred well ahead of a cold front that extended from the Great Lakes to the southern Plains. A broad 500 mb trough extended from the Great Lakes southward through the Mississippi Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 8, 2:25 AM CST, 28 minutes earlier.

Area forecast discussion, Aug 8, 2:25 AM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
325 AM CDT Wed Aug 8 2018

.SHORT TERM...(Today through Friday night)
Issued at 325 AM CDT Wed Aug 8 2018

Seasonably warm and humid conditions expected through the short
term period, with diminishing precip chances after today.

Broad H50 cyclonic flow in place early today will gradually turn
more wnwly as the day progresses. A weak cold front that will try
to work its way into the region today and help to generate sct
storms with very heavy rain over portions of western KY will
likely just wash out by tonight/Thursday. This pattern will leave
us warm and muggy Thu/Fri, but with little low/mid level forcing
to organize much of a convection threat other than a small chance
of isolated thunderstorms during the heat of the day. Most places
will be rain-free after today.

.LONG TERM...(Saturday through Tuesday)
Issued at 325 AM CDT Wed Aug 8 2018

Although the medium range deterministic guidance, mainly the ECMWF
and GFS, continue to develop, close, and deepen a stacked low over
Ohio Sunday and Monday, there continues to be high variability on
the persistence of this low into the middle of next week. In
addition, the same guidance is attempting to generate a closed low
over OK/KS as early as late Sunday, gradually phasing the low into
the more active northern stream and moving the low/trough into the
Middle Mississippi Valley.

Ironically, this weekend, which was drier in forecast packages the
previous week, is trending toward lower and/or no PoPs again with
this package.  In addition, the regionally initialized model blend
was plastering the eastern 1/2 of the WFO PAH forecast with chance
PoPs Monday, The guidance has now backed off significantly in this
area, but introducing PoPs into western sections Tuesday into
Wednesday, associated with the approach/phasing of the
aforementioned low expected over KS/OK on Sunday.

This does not inspire high forecast confidence for precipitation
this weekend and early next week, given the spatial variability of
the mean trough axis from the progression of the Ohio closed low and
the development and translation of the KS/OK low into the Midwest
early next week. Adjusted and slightly lowered the PoPs moving into
southeast Missouri with the KS/OK low early next week. Otherwise,
left the lower chance PoPs and/or no PoP forecast in place for the
weekend and into Monday.

With the proximity of higher vorticity rotating around the closed
low forecast over Ohio this weekend becoming less of a factor, any
corresponding probability (which was low already) for landspout/cold
air funnel development mentioned for eastern sections of the WFO PAH
forecast area has now become non-existent and will not be mentioned
in the hazardous weather outlook at this time.

&&

.AVIATION...
Issued at 1222 AM CDT Wed Aug 8 2018

Scattered showers and thunderstorms will were developing coincident
with a weak low level convergence zone across mainly the southern
half of the area at midnight. This should continue to translate
east through the night. Expect better coverage over the southern
half of the area, with lesser coverage over the northern half.
After a potential lull in the activity during the morning, more
development is expected during the peak heating of the afternoon,
again focused primarily in the southern half of the area. Mainly
VFR conditions are forecast, but some MVFR ceilings are possible
with developing cumulus from late morning into early afternoon.
Winds will be light and variable tonight, then southwest around 5
knots on Wednesday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...GM
LONG TERM...Smith
AVIATION...RJP
Hazardous weather outlook, Aug 7, 7:53 PM CST, 7 hours before
Hazardous Weather Outlook
National Weather Service Paducah KY
853 PM CDT Tue Aug 7 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
853 PM CDT Tue Aug 7 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

A small chance of thunderstorms continues tonight, with better
chances across southern portions of Missouri and into western
Kentucky. Lightning and locally heavy rain are the main concerns.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A chance of thunderstorms is forecast Wednesday through Sunday,
especially during the heat of the day. A few storms becoming
strong or reaching severe limits cannot be ruled out. The best
chances for stronger storms would be nearest to the closed low
pressure system which will be lingering in the Ohio valley. Given
the proximity of the low, there may also be a small chance of a
landspout or cold air funnel, particularly for eastern sections of
the outlook area.

.SPOTTER INFORMATION STATEMENT...

Spotters should monitor the latest forecasts and updates.

The radar

The Ft Campbell radar (KHPX), 51 km away, was scanning. The volume nearest the first event began at 08:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Muhlenberg

When
August 8, 2:53 AM CST
Where
Muhlenberg County, 1.46 mi SE of Greenville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.185, -87.162

Tree limbs were blown down on Highway 181.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771455.